Hail, Franklin
- When
- February 27, 3:18 PM CST
- Where
- Franklin County, 4.39 mi E of Silkville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -95.400
A powerful storm system swept across Kansas on Sunday, bringing several rounds of thunderstorms to the area. Several locations reported hail from pea size up to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A powerful storm system swept across Kansas on Sunday, bringing several rounds of thunderstorms to the area. Several locations reported hail from pea size up to 2 inches in diameter. What made this storm system noteworthy was that much of the thunderstorm activity occurred with temperatures between 33 and 40 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 27, 3:13 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CST SUN FEB 27 2011 .DISCUSSION... TONIGHT AND TOMORROW... WATER VAPOR AND RUC ANALYSIS SHOWS A NEUTRAL TO SLIGHTLY POSITIVE TILT TROUGH EJECTING INTO THE CENTRAL PLAINS FROM THE INTERIOR WESTERN STATES. LARGE SCALE SOUTHWESTERLY FLOW AHEAD OF THE ADVANCING TROUGH. AT THE SURFACE A WARM FRONT HAS PRESSED NORTHWARD AND IS CURRENTLY DRAPED ON A LINE FROM KICT TO GARNETT. NORTH OF THIS WARM FRONT COOL AIR IN PLACE WILL ALLOW THE MID LEVEL WARM AIR TO RIDE OVER THE TOP ISENTROPICALLY. AN ELEVATED MIXED LAYER AROUND 850 MB WILL PROVIDE THE NECESSARY ELEVATED INSTABILITY TO INITIATE THUNDERSTORMS. GIVEN THE MIXED LAYER INSTABILITY OF AROUND 500 TO 700 J/KG ENOUGH INSTABILITY IS PRESENT TO ALLOW FOR TALL ELEVATED THUNDERSTORMS. EFFECTIVE SHEAR PARAMETERS ALSO INDICATE THE POSSIBILITY OF ROTATING STORMS AS EFFECTIVE BULK SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE. THE 12Z KTOP SOUNDING INDICATED A VERY DRY LAYER OF AIR ABOVE 850MB...BUT 850 MOISTURE HAS BEEN SLOWLY WORKING ITS WAY INTO THE COLUMN. RADAR TRENDS CONTINUE TO INDICATE SHOWERS AND THUNDERSTORMS CONTINUING TO SPREAD IN COVERAGE AND INCREASE IN INTENSITY. EXPECT STORMS TO CONTINUE TO THE NORTHEAST AROUND 40 KNOTS. STILL EXPECT THE MAIN AREA OF SEVERE WEATHER TO REMAIN ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE...HOWEVER COUNTIES ALONG OR JUST NORTHWEST OF THE TURNPIKE COULD SEE SOME STORMS BECOME SEVERE THIS AFTERNOON/EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL...AS SURFACE TEMPERATURES REMAIN RATHER COOL AND UNDER FOG/STRATUS. THESE COOL CONDITIONS AT THE SURFACE WILL ALLOW THE INVERSION TO PERSIST...THUS CUTTING OF THE ELEVATED MIXED UNSTABLE LAYER FROM THE SURFACE. AS A RESULT...DO NOT EXPECT CONVECTIVE WINDS NOR TORNADOES TO BE MUCH OF A THREAT. THE ONLY REAL THREAT FOR SURFACE BASED STORMS SHOULD REMAIN SOUTH OF INTERSTATE 35...OR EVEN FURTHER SOUTH. ASIDE FROM THE CONVECTIVE POTENTIAL FOR THE REMAINDER OF THE AFTERNOON/EVENING...EXPECT DENSE FOG TO CONTINUE IN PORTIONS SOUTH OF THE ADVANCING COLD FRONT ACROSS NORTHEAST KANSAS AND NORTH OF THE NOW NEARLY STATIONARY WARM FRONT ALONG INTERSTATE 35. THESE FOGGY CONDITIONS WILL CAUSE VISIBILITIES TO REMAIN AT OR BELOW A HALF MILE UNTIL RAIN SHOWERS CAN HELP CLEAR THE BOUNDARY LAYER OUT. AS THE COLD FRONT ADVANCES...TEMPERATURES AT THE SURFACE AND IN THE MIDLEVELS WILL COOL ADEQUATELY TO CHANGE ANY LINGERING RAIN SHOWERS INTO A GRADUAL TRANSITION OF FREEZING RAIN AND EVENTUALLY SNOW. THE AMOUNT OF MOISTURE THAT CAN WRAP ITSELF BACK AROUND THE SURFACE LOW LOOKS TO BE RATHER MODEST...THEREFORE DO NOT EXPECT MUCH ACCUMULATION OF FREEZING PRECIPITATION. OVERNIGHT SUNDAY NIGHT INTO MONDAY. JL MADE VERY LITTLE CHANGE TO EXTENDED FORECAST WITH ONGOING CURRENT CONDITIONS. PATTERN REMAINS ACTIVE WITH WARMER TEMPS TUESDAY AND THURSDAY WITH FRONTAL INTRUSIONS WEDNESDAY AND LATE FRIDAY. 67 && .AVIATION... FOR 18Z TAFS...LIFR CONDITIONS EXPECTED FOR KTOP/KFOE/KMHK THROUGH LATE AFTERNOON AS WARM FRONT TO THE SOUTH WILL KEEP ADEQUATE MOISTURE AND FOG IN PLACE. AS FRONTAL BOUNDARY MIGRATES SLOWLY NORTHWARD...CIGS IMPROVE TO IFR WITH SHOWERS AND ISOLATED TSRA POSSIBLE AFTER 20Z. UNCERTAINTY EXISTS ON EXACT TIMING AND LOCATION OF CONVECTION THAT DEVELOPS. A SOUTHWARD MOVING COLD FRONT WILL SHIFT OVER TERMINALS AFTER 05Z FOR KMHK AND 07Z FOR KTOP/KFOE WITH ONLY AN INCREASE IN NORTH WINDS OVER 10 KTS. AS HIGH PRESSURE SETTLES OVERHEAD...GRADUALLY BROUGHT UP CIGS AND VIS TO MVFR AND THEN VFR SHORTLY AFTER SUNRISE. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR KSZ011-012- 021>024-026-034>040-054-055. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1253 PM CST SUN FEB 27 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-281900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1253 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF DENSE FOG WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE IN SOME AREAS. AREAS OF NORTHEAST KANSAS WILL CONTINUE TO SEE DENSE FOG...WHILE NORTH CENTRAL AND EAST CENTRAL KANSAS WILL SEE IMPROVING CONDITIONS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH QUARTER SIZED HAIL BEING THE PRIMARY THREAT...MAINLY SOUTH AND EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS OVER THIS AREA. AS A RESULT...LOCALIZED FLOODING IS POSSIBLE AS THE GROUND IS SATURATED AND OR FROZEN WHICH WOULD LEAD TO RAPID RUNOFF OF ANY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT MAINLY SOUTH AND EAST OF INTERSTATE 35. SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND FLASH FLOODING CONDITIONS.
The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
5 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
A COOP Observer measured 1.875 inch hail approximately 2 hours after the hail fell. Damage to cars and home roofs were also noted.
Douglas County Emergency Manager reports Massachusetts Street from 11th to 19th Streets have water completely covering the streets, and several other streets in Lawrence are having water issues.
An emergency manager reported a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281289, 281290, 281291, 281292, 281300, 281293, 281295.